Arkansas, 2009

Flooding in Arkansas, June 1 to 6, 2009

June 1 to 6, 2009 · NWS LZK · 6 events in 4 counties and zones

Excessive rainfall in late May and early June caused a delay in planting of crops. Rivers and creeks were out of banks and killed young plants due to shallow to deep inundation.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

Excessive rainfall in late May and early June caused a delay in planting of crops. Rivers and creeks were out of banks and killed young plants due to shallow to deep inundation.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at May 31, 11:06 PM CST, 54 minutes earlier.

Area forecast discussion, May 31, 11:06 PM CST, 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1206 AM CDT MON JUN 1 2009

.AVIATION...

VFR CONDITIONS ONCE AGAIN EXPECTED THROUGH THE NEXT 24 HRS AT ALL
TERMINALS. WINDS WILL BE VARIABLE OVERNIGHT...AND WITH DRY AIR IN
PLACE...NOT EXPECTING ANY SIGNIFICANT CLOUD ISSUES...SO WENT WITH
SKC OVERNIGHT. GRADUALLY INCREASING MOISTURE MAY GIVE SOME AFTERNOON
HIGH BASED CU...BUT WITH CONTINUED LIMITED MOISTURE...SHOULD BE
FAIRLY SPARSE IN COVERAGE. WINDS WILL BE A BIT STRONGER MONDAY
AFTERNOON WITH 10 TO 12 KTS FROM THE SOUTH. MOISTURE CONTINUES TO
INCREASE TUESDAY NIGHT INTO WEDNESDAY MORNING AHEAD OF THE
APPROACHING COLD FRONT. KEPT FEW/SCT CLOUD LAYER AROUND 6KFT FOR
THIS REASON TUESDAY EVENING. 06Z TAFS OUT SHORTLY.

&&

.PREV DISCUSSION... /ISSUED 848 PM CDT SUN MAY 31 2009/

UPDATE...
NO SIGNIFICANT CHANGES NEEDED AT THIS TIME...WITH FORECAST PACKAGE
ON TRACK. INITIALIZED GRIDS AND REMOVED AFTERNOON WORDING.

PREV DISCUSSION... /ISSUED 222 PM CDT SUN MAY 31 2009/

SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT
HIGH PRESSURE CONTINUES OVER THE AREA. LIGHT WINDS AND SUNNY SKIES
HAVE BEEN THE RULE TODAY. SATELLITE IMAGES SHOW CLEAR SKIES OVER
ARKANSAS.

MODELS ARE IN GOOD AGREEMENT THROUGH THE SHORT TERM WITH THE
DEVELOPING WEATHER SCENARIO. A COLD FRONT IN THE NORTHERN PLAINS
TONIGHT WILL MOVE SOUTH THROUGH MONDAY AND TUESDAY. AS MOISTURE
INCREASES ACROSS THE AREA...RAIN CHANCES WILL INCREASE TUESDAY NIGHT
INTO WEDNESDAY. THE FRONT IS EXPECTED TO ENTER NORTHWEST ARKANSAS
WEDNESDAY MORNING. SHOWERS AND THUNDERSTORMS WILL DEVELOP ALONG THE
FRONT. WILL KEEP RAIN CHANCES IN THROUGH WEDNESDAY. ABOVE NORMAL
TEMPERATURES ARE EXPECTED THROUGH TUESDAY. COOLER TEMPERATURES ARE
EXPECTED WEDNESDAY BEHIND THE COLD FRONT.

LONG TERM...THURSDAY THROUGH SUNDAY
WILL CONTINUE THE TREND OVER THE PAST SEVERAL DAYS AND BLEND THE
MEDIUM RANGE SOLUTIONS WITH A LEAN TOWARDS THE MORE CONSISTENT
ECMWF. MODELS ALL AGREE IN THE SYNOPTIC SCALE WITH EASTERN PACIFIC
BLOCKING PATTERN AND BROAD TROUGHING OVER THE EASTERN CONUS. UPPER
LOW OFF THE CALIFORNIA COAST INITIALLY IS KICKED TO THE EAST AS THE
PERIOD PROGRESSES RESULTING IN H5 RIDGE BUILDING OVER THE SOUTHERN
PLAINS AS THE PERIOD CONCLUDES.

COLD FRONT WILL BE LOCATED OVER THE SOUTHERN PART OF THE STATE AND
PUSHING AWAY EARLY THURSDAY. WILL TREND POPS DOWNWARD IN THE WAKE OF
THE FRONT AS BOUNDARY PULLS AWAY. FRONT WILL BE LOCATED ALONG THE
GULF COAST BY FRIDAY MORNING WITH NORTHWEST FLOW DEVELOPING IN ITS
WAKE FOR COOLER TEMPERATURES AREA WIDE. MAV/MEX NUMBERS LOOK
REASONABLE HERE AND THROUGH OUT THE ENTIRE PERIOD AND ARE GENERALLY
ACCEPTED.

AS AFOREMENTIONED CALIFORNIA LOW MOVES INLAND...UPPER FLOW
TRANSITIONS FROM NORTHWEST TO SOUTHWEST WITH TEMPERATURES WARMING
IN RESPONSE. WILL KEEP REMAINDER OF THE FORECAST DRY IN SPITE OF A
WEAK WAVE MOVING THROUGH THE NORTH LATE SATURDAY AND INTO SUNDAY.
MODELS NOT EXACTLY SURE WHAT DO DO WITH THIS FEATURE AND WILL TAKE
A WAIT AND SEE APPROACH AT THIS TIME.

&&

.PRELIMINARY POINT TEMPS/POPS...
BATESVILLE AR     65  90  66  90 /   0   0   0  10
CAMDEN AR         65  92  66  91 /   0   0   0  10
HARRISON AR       63  89  64  87 /   0   0   0  10
HOT SPRINGS AR    64  91  66  90 /   0   0   0  10
LITTLE ROCK   AR  65  91  67  90 /   0   0   0  10
MONTICELLO AR     65  92  66  91 /   0   0   0  10
MOUNT IDA AR      64  91  66  90 /   0   0   0  10
MOUNTAIN HOME AR  63  89  65  88 /   0   0   0  10
NEWPORT AR        66  91  67  91 /   0   0   0  10
PINE BLUFF AR     65  92  67  91 /   0   0   0  10
RUSSELLVILLE AR   64  90  65  88 /   0   0   0  10
SEARCY AR         65  91  67  90 /   0   0   0  10
STUTTGART AR      66  91  67  91 /   0   0   0  10
&&

.LZK WATCHES/WARNINGS/ADVISORIES...NONE.
&&

AVIATION...62
Hazardous weather outlook, May 31, 4:00 AM CST, 20 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LITTLE ROCK AR
500 AM CDT SUN MAY 31 2009

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-011000-
ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-
CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING-
INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE-
MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE-
PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE-
WOODRUFF-YELL-
500 AM CDT SUN MAY 31 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY INTO
THURSDAY AS A COLD FRONT APPROACHES THE STATE FROM THE NORTH. A FEW
OF THE THUNDERSTORMS MAY BECOME STRONG TO SEVERE WITH THE UNSTABLE
AIRMASS EXPECTED TO BE IN PLACE. HOWEVER...WIDESPREAD SEVERE WEATHER
IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

&&

VISIT NWS LITTLE ROCK ON THE WEB. GO TO HTTP://WEATHER.GOV AND
CLICK ON CENTRAL ARKANSAS.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 flood. Local standard time, as filed.

Flood, Jackson

When
June 1, 12:00 AM CST to June 5, 12:00 PM CST
Where
Jackson County, 5.56 mi N of Centerville to 3.84 mi SW of Elgin
Cause
Heavy Rain
Reported by
Public
Coordinates
35.880, -91.210

High river levels along the Black River caused delays in planting and destruction of planted crops. Significant impacts occurred in May and the event was ending in early June.

Flood, Jackson

When
June 1, 12:00 AM CST to June 5, 12:00 AM CST
Where
Jackson County, 0.89 mi SE of Jacksonport to 0.56 mi NNE of Olyphant
Cause
Heavy Rain
Reported by
Public
Coordinates
35.620, -91.310

Heavy rainfall in May pushed the White River out of its banks in May and the impacts to agriculture lingered into early June. Planted crops were destroyed and planting of additional acreage was delayed.

Flood, Prairie

When
June 1, 12:00 AM CST to June 6, 1:00 PM CST
Where
Prairie County, 1.7 mi E of Enarc to Mesa
Cause
Heavy Rain
Reported by
Public
Coordinates
35.030, -91.520

High White River levels from May lingered into early June. Overbank flooding destroyed low lying crops and delayed additional plantings.

Flood, White

When
June 1, 12:00 AM CST to June 5, 12:00 PM CST
Where
White County, 1.83 mi ENE of Andrews to 3.07 mi SW of Georgetown
Cause
Heavy Rain
Reported by
Public
Coordinates
35.190, -91.540

Flooding along the White River which started in May lingered into early June. Agricultural damages from the flooding created the need to replant many acres and the high river levels delayed the plantings.

Flood, White

When
June 1, 12:00 AM CST to June 5, 12:00 PM CST
Where
White County, 2.76 mi N of Rio Vista to 0.89 mi ENE of Bradford
Cause
Heavy Rain
Reported by
Public
Coordinates
35.320, -91.470

High White River levels in May persisted into early June. Agricultural acreage damaged could not be replanted until the river levels receded.

Flood, Woodruff

When
June 1, 12:00 AM CST to June 5, 12:00 PM CST
Where
Woodruff County, 6.61 mi NW of Pleasant Grove to 6.79 mi NNW of Pleasant Grove
Cause
Heavy Rain
Reported by
Public
Coordinates
35.450, -91.350

High water levels along the White River in May were receding in early June. Agricultural damages that occurred in May could not be corrected until the river fell back into its banks. Replantings were delayed.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2009Every state in 2009This day in weather historyWarnings in Arkansas, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 180996, 181003, 181006, 181012, 181020, 181023.